Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Cheyenne, WY

August 6, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 6, 2018, 2:49 PM MDT for Laramie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 2:49 PM MDT (20:49 UTC)
Expired
Aug 6, 2018, 3:30 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 14 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS85 KCYS 062049
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
249 PM MDT MON AUG 6 2018
 
WYZ117-062130-
South Laramie Range Foothills WY-
249 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 9 miles southwest of Cheyenne, moving southeast at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Laramie County.

This includes Interstate 25 in Wyoming between mile markers 0 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4108 10492 4102 10472 4100 10474 4099 10485
      4100 10497
TIME...MOT...LOC 2049Z 303DEG 14KT 4103 10489 

$$

Cox

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:55 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 11:55 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1155 AM MDT Mon Aug 6 2018

SHORT TERM...(Today & Tonight)
Issued at 412 AM MDT Mon Aug 6 2018

Weak low-level upslope, combined with ample surface moisture owing
to recent rainfall has resulted in fairly rapid development of low
level stratus and areas of fog from southeast WY into the southern
NE Panhandle. High-resolution guidance suggests improvement by the
15z-18z time frame. Nonetheless, this will have an impact on highs
today especially with fairly cool thermal profiles overhead. Today
will be considerably cooler than the last few days, but still warm
with daytime high temperatures in the 70s.

A few strong to severe thunderstorms are possible once again today
along/east of the Laramie Range. An active pattern will persist w/
northwest flow aloft associated with a mid-level shortwave sliding
across eastern WY into western SD/NE later today. A moist boundary
layer characterized by dew points 55-60F over the high plains will
be maintained today by easterly low-level upslope flow, supporting
CAPEs around 1500-2000 J/kg by 21z. Shear profiles similar to days
past with 40-50 knot 0-6 km shear vectors, so organized convection
is possible with large hail/damaging winds the primary hazards.

.LONG TERM...(Tuesday - Sunday)
Issued at 412 AM MDT Mon Aug 6 2018

In general, a warmer and drier period of weather should prevail as
upper-level ridging builds across the western CONUS. An occasional
disturbance/ridge-runner will yield a convective risk from time to
time, but do not expect to see any organized precipitation chances
through the extended forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM MDT Mon Aug 6 2018

The main concern with this TAF issuance is the timing of the
convection this afternoon and whether or not fog will redevelop
again overnight. Latest satellite loop was showing a band of
thunderstorms continuing to lift north towards KCDR. This cluster
of thunderstorms will produce some areas of heavy rainfall, but
should gradually lift out of this area by mid afternoon. KCYS also
stands a good chance of seeing a few thunderstorms today based on
the amount ACCAS in place. Not as confident about KLAR, but KSNY,
KBFF and KAIA, could see more thunderstorms towards evening as
storms develop along the front range. We will make more
adjustments to the ceilings and vsby tonight in later TAF
issuances, based on where the rainfall occurs this afternoon.

&&

.FIRE WEATHER...
Issued at 412 AM MDT Mon Aug 6 2018

Scattered showers and thunderstorms are expected once again along/
east of the Laramie Range this afternoon. Gusty/erratic winds will
likely accompany some of this activity. Otherwise, cooler today w/
RH values well outside of critical thresholds. Warmer & drier days
are ahead, but wind speeds will be light and insignificant through
much of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...WM
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Aug 6, 2:45 PM MDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Mon Aug 6 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
071245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Severe Thunderstorm Watch is in effect for far southeast Wyoming
and the southern Nebraska panhandle until 900 PM MDT. Scattered
showers and thunderstorms are expected to continue into this
evening. A few storms may be strong to severe, mainly along and east
of the Laramie Range. Large hail and damaging winds will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will continue Tuesday and Wednesday, especially over
southeast Wyoming and the southern Nebraska panhandle.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-071245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
245 PM MDT Mon Aug 6 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
and evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 6, 2:06 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             1 NW CHEYENNE           41.16N 104.81W
08/06/2018  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

            NWS EMPLOYEE REPORT NICKLE TO QUARTER SIZED HAIL

&&

TTRUDEL
Local storm report, Aug 6, 2:19 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             2 ESE CHEYENNE          41.13N 104.76W
08/06/2018  M1.00 INCH       LARAMIE            WY   NWS EMPLOYEE

            QUARTER SIZE HAIL FALLING ON THE 700 BLOCK OF COLLEGE
            DRIVE.

&&

WORLEY
Local storm report, Aug 6, 2:21 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             3 SE CHEYENNE           41.11N 104.75W
08/06/2018  M1.00 INCH       LARAMIE            WY   PUBLIC

            QUARTER SIZE HAIL AT FOX FARM IN CHEYENNE.

&&

WORLEY
Local storm report, Aug 6, 2:23 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
08/06/2018  M1.00 INCH       LARAMIE            WY   PUBLIC

            QUARTER SIZE HAIL IN SOUTH GREELEY.

&&

WORLEY
Local storm report, Aug 6, 2:48 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             4 S CHEYENNE            41.09N 104.79W
08/06/2018  E1.75 INCH       LARAMIE            WY   PUBLIC

            GOLF BALL SIZE HAIL REPORTED IN ORCHARD VALLEY, CHEYENNE.

&&

WORLEY
Special weather statement, Aug 6, 2:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
249 PM MDT MON AUG 6 2018

WYZ117-062130-
South Laramie Range Foothills WY-
249 PM MDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 9 miles southwest of Cheyenne, moving southeast at
15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Laramie County.

This includes Interstate 25 in Wyoming between mile markers 0 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4108 10492 4102 10472 4100 10474 4099 10485
      4100 10497
TIME...MOT...LOC 2049Z 303DEG 14KT 4103 10489

Cox

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:01 PM MDTSpecial Weather StatementCYSNiobrara29 min
Aug 5, 6:35 PM MDTSpecial Weather StatementCYSNiobrara40 min
Aug 5, 8:32 PM MDTSpecial Weather StatementCYSLaramie43 min
Aug 6, 12:21 AM MDTSpecial Weather StatementCYSLaramie24 min
Aug 6, 1:51 PM MDTSpecial Weather StatementCYSLaramie39 min
Aug 6, 1:58 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Aug 6, 2:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Aug 6, 3:42 PM MDTSpecial Weather StatementCYSLaramie48 min
Aug 6, 3:59 PM MDTSpecial Weather StatementCYSConverse46 min
Aug 6, 4:42 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara, Platte33 min
Aug 6, 5:11 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte16 min
Aug 5, 6:05 PM MDTSpecial Weather StatementCYSBanner25 min
Aug 5, 6:15 PM MDTSpecial Weather StatementCYSKimball45 min
Aug 5, 7:09 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball36 min
Aug 5, 7:33 PM MDTSpecial Weather StatementCYSDawes42 min
Aug 5, 9:54 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 6, 12:41 AM MDTSpecial Weather StatementCYSKimball34 min
Aug 6, 3:26 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux49 min
Aug 6, 3:40 PM MDTSpecial Weather StatementCYSBox Butte50 min
Aug 6, 3:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill49 min
Aug 6, 4:33 PM MDTSevere Thunderstorm WarningCYSMorrill42 min
Aug 6, 5:08 PM MDTSevere Thunderstorm WarningCYSMorrill26 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.